South Dakota, 2021Damaging Wind in South Dakota, July 6, 2021
July 6, 2021 · NWS ABR · 1 event in 1 county or zone
An isolated thunderstorm caused severe wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm caused severe wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 5, 11:34 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 5, 11:34 PM CST, 1 hour 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1234 AM CDT Tue Jul 6 2021
.UPDATE...
Issued at 1232 AM CDT Tue Jul 6 2021
See updated aviation discussion below.
UPDATE Issued at 924 PM CDT Mon Jul 5 2021
Forecast appears to be in fine shape, with agreement from latest
HRRR model runs, so no major changes expected. Temperatures look
about right. Showers/thunderstorms should continue to move across
the CWA overnight as system aloft moves east/se over the region.
&&
.SHORT TERM...(This Evening through Tuesday Night)
Issued at 350 PM CDT Mon Jul 5 2021
Main challenges during the short term revolve around thunderstorm
activity, both ongoing and anticipated, in terms of severe potential
and QPF. The most intense thunderstorms this morning and afternoon
have been in the vicinity of a stationary front, across south
central South Dakota, where SBCAPE of around 3000 J/kg has combined
with just enough deep layer shear for some pulsing multicell storms.
Slow storm motions have led to locally heavy rain and potential
flooding as well. This activity is expected to track southeast into
areas of higher instability along the stationary front.
Stronger forcing in the form of a shortwave aloft and a trough of low
pressure at the surface is expected to trigger additional convection
beginning around 6pm along and west of the Missouri River. While
effective bulk shear will be in the 35 to 40kt range across north
central SD, instability may be a bit lacking given prior convection
(still have marginally steep mid-level lapse rates). A couple
stronger storms certainly have the potential for large hail and
damaging winds.
By tonight, a widespread area of showers and thunderstorms is
expected to track from west to east across the area. Southerly flow
will continue Mean PW values of 1.5 to 1.75in are in the 97.5 to
99.5 percentile for this time of year, which aids in confidence for
at least locally heavy rain potential. Ensemble guidance continues
to highlight the northern CWA as having the greatest potential for
the highest QPF, where over an inch could fall in some areas.
Further south, a quarter to half an inch of rain plus is more
likely. Precipitation will exit to the east of the forecast area
Tuesday afternoon, leaving much cooler temperatures in its wake with
highs in the low to mid 70s.
.LONG TERM...(Wednesday through Monday)
Issued at 350 PM CDT Mon Jul 5 2021
The main highlights in the out periods surround precipitation
chances mainly Thursday afternoon through Saturday, as well as
temperatures throughout the period.
The next low pressure system to potentially impact some of most of
the CWA is progged to enter the scene from the northwest, with a
notable surface low pressure reflection developing into Thursday
while low to mid-level waa is taking shape. When the main upper
level low pressure circulation works through the region Friday into
Saturday morning, additional lighter precipitation amounts will be
possible. Beyond that, much of the rest of Saturday through next
Monday should be dry while high pressure at the surface and aloft
take up residence across the region.
For much of the extended forecast period, the CWA should be
experiencing temperatures near normal for early July. Perhaps the
western third of the CWA (Missouri River valley westward) ends up
running above climo normal Wednesday, Thursday and early next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1232 AM CDT Tue Jul 6 2021
Terminals KABR,KATY,KPIR,KMBG
Showers and storms will continue to move east over the region
tonight. Meanwhile, after midnight, IFR cigs are expected to
develop across the area, and then linger through Tuesday morning.
Some improvement in cigs will come in the afternoon on Tuesday.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&
UPDATE...TDK
SHORT TERM...Lueck
LONG TERM...Dorn
AVIATION...Parkin
Hazardous weather outlook, Jul 5, 1:38 PM CST, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
238 PM CDT Mon Jul 5 2021
SDZ003-009-015-016-033>037-045-048-051-061945-
Corson-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
238 PM CDT Mon Jul 5 2021 /138 PM MDT Mon Jul 5 2021/
This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms are anticipated through the period.
Isolated severe storms capable of large hail and damaging winds are
possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and thunderstorms are possible on Thursday across the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ039-046-SDZ004>008-010-011-017>023-061945-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-Edmunds-
Day-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-
238 PM CDT Mon Jul 5 2021
This Hazardous Weather Outlook is for west central Minnesota, north
central South Dakota and northeast South Dakota.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms are anticipated tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and thunderstorms are possible on Thursday across the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 5, 9:30 PM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1030 PM CDT MON JUL 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 6 SW JOE CREEK REC AREA 44.08N 99.87W
07/05/2021 M58 MPH LYMAN SD MESONET
MESONET STATION 285 14W LOWER BRULE (SDDOT).
&&
TMTLocal storm report, Jul 5, 9:37 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1037 PM CDT MON JUL 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND GST 3 N GANN VALLEY 44.08N 98.99W
07/05/2021 M63 MPH BUFFALO SD MESONET
MESONET STATION 201 GANN VALLEY (SDDOT).
&&
TMTSpecial weather statement, Jul 5, 10:03 PM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1103 PM CDT Mon Jul 5 2021
SDZ004-005-009-010-016>018-036-037-060500-
Hand SD-Spink SD-Walworth SD-Hyde SD-Campbell SD-Potter SD-
McPherson SD-Edmunds SD-Faulk SD-
1103 PM CDT Mon Jul 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR EDMUNDS...NORTHERN HAND...
NORTHERN HYDE...FAULK...CAMPBELL...EASTERN POTTER...WESTERN
MCPHERSON...SOUTHWESTERN SPINK AND WALWORTH COUNTIES UNTIL MIDNIGHT
CDT...
At 1102 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Indian Memorial Rec Area to near Selby to
near Hoven to 6 miles southeast of Lebanon to 12 miles north of
Highmore. Movement was east at 50 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Mobridge, Ipswich, Eureka, Faulkton, Selby, Bowdle, Hoven, Roscoe,
Hosmer, Tulare, Java, Glenham, Cresbard, Mound City, Zell, Orient,
Burdette, Lebanon, Akaska and Seneca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4565 9909 4539 9885 4516 9870 4473 9848
4458 9957 4475 9968 4490 9968 4490 9977
4519 10000 4539 10021 4544 10033 4551 10038
4551 10045 4553 10048 4555 10049 4558 10043
4563 10042 4594 9975 4594 9968
TIME...MOT...LOC 0402Z 254DEG 42KT 4561 10041 4547 10005 4524 9984
4501 9967 4469 9947
TMTThunderstorm Wind, Codington
- When
- July 6, 1:20 AM CST
- Where
- Codington County, 2.54 mi ESE of Florence
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.040, -97.270
Estimated eighty mph winds caused an outbuilding to collapse.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 6 to 11, 202149 deaths · 23 events
- Heat in Arizona, July 6, 20214 deaths · 2 events
- Heavy Rain in Texas, July 6 to 8, 2021$56 million · 6 events
- Drought in Minnesota, July 6 to 31, 2021$12 million · 3 events
- Flash Flooding and Hail in New Mexico, July 6 to 7, 2021$2.4 million · 1 in hail · 11 events
- Damaging Winds in New York, July 6, 2021$243,000 · 52 kt wind · 58 events
- Tropical Storm and Storm Surge in Florida, July 6 to 9, 2021$245,000 · 38 events
- Damaging Winds in Wisconsin, July 6, 2021$391,000 · 52 kt wind · 8 events
- Damaging Winds and Lightning Strike in New Jersey, July 6, 2021$149,000 · 52 kt wind · 24 events
- Flash Flooding in Texas, July 6, 2021$285,000 · 7 events
- Flash Flooding and Flood in Mississippi, July 6, 2021$138,000 · 7 events
- Flash Flooding and Flood in Texas, July 6, 2021$110,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975648.